Digoxin Dance, An Extremely Rare Complication By A Commonly
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Chorea secondary to digoxin toxicity is rare, with only three published cases describing the phenomenon. Authors report the case of a 78-year-old female presenting with intermittent vomiting and diarrhoea for 4 weeks. She had a history of chronic kidney disease and digoxin use for atrial fibrillation.

A 78-year-old lady presented to the emergency department with a 4-week history of intermittent vomiting and diarrhoea. These symptoms commenced after a course of antibiotics prescribed by her general practitioner for a urinary tract infection. Her admission electrocardiogram demonstrated atrial fibrillation at a rate of 32, with evidence of digitalis toxicity.

Her creatinine was 396 µmol/L (44–80 µmol/L) with digoxin level 8.1 nmol/L (0.77–1.5 nmol/L). Initially, treatment was with digoxin-specific antibody (FAB) and fluid resuscitation. Within 24 h, she developed transient head, neck, and bilateral upper limb chorea. Review of medications revealed no other likely causative agent. Neuroimaging showed no new ischaemia, but stable established bilateral infarcts of the basal ganglia. Haloperidol 0.5 mg twice daily was commenced. Three days later as digoxin levels normalized, the chorea resolved entirely without recurrence.

Authors have identified three reported cases of digoxin-induced chorea. This case resembles two of the published cases where a transient bilateral chorea, associated with digitalis toxicity and resolving within a few days of normalization of digoxin levels was demonstrated. There were no other focal neurological signs or symptoms. It has been postulated that an alteration to dopaminergic neuronal activity is a potential mechanism, as digoxin also demonstrates neuropsychiatric side effects such as psychosis and depression.

Source: https://academic.oup.com/ehjcr/article/5/2/ytab022/6127632
Like
Comment
Share
Dr. S●●●●p N●●h
Dr. S●●●●p N●●h Internal Medicine
Kindly mention units as used in routine practice. Who use creatinine level as micromol/L in india apart from text books yet they also mention mg/dl along with micromol/L. Anyway thanks for sharing..nice to know about Digoxin Dance
Feb 11, 2021Like